Alert archive / Maine / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 22, NWS Gray, ME

July 9, 2001York County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 9, 2001, 6:42 PM EDT for York County, Maine. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 2001, 6:42 PM EDT (22:42 UTC)
Expired
Jul 9, 2001, 7:30 PM EDT
In force
48 min
Issued by
NWS Gray, ME
Area
Whole counties

County York County, ME

What was reported inside it

TimeReportWhereRemark
Jul 9, 6:45 PM EDTThunderstorm Wind 50 ENewfield, ME

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 10.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2001-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2001-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 092242
SVRGYX

MEC031-092330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
642 PM EDT MON JUL 9 2001

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN YORK COUNTY IN SOUTHWEST MAINE

* UNTIL 730 PM EDT

* AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CORNISH...OR ABOUT 15 MILES EAST OF
  OSSIPEE...MOVING EAST AT 20 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAY MAINE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:55 PM EDT, 4 hours 47 minutes earlier.

Area forecast discussion, Jul 9, 1:55 PM EDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
155 PM EDT MON JUL 9 2001

WL HAVE TO DEAL WITH CONVECTION ON THE WK TROF THE REST OF THIS AFTN
1ST...THEN A BETTER CHC OF MEANINGFUL CONVECTION TUE.

IN THE SHORT TERM...WK FNTL BOUNDARY NOW MOVG ACRS NRN AND CNTRL
PTNS OF THE FA.  THE BEST INSTAB...OF COURSE...IS RIGHT ALG THIS LN
ATTM.  WUD EXPECT THIS ACTIVITY TO CONT AS THE FNT APCHS THE CST.
WIND FIELD DO NOT APPEAR TO BE STG ENUF FOR ORGANIZED SVR...BUT
INSTAB IS IMPRESSIVE.  WL WATCH FOR HAIL AND WINDS FOR THE REMAINDER
OF THE AFTN.

INSTAB BHND THIS AS WELL...AS ACTIVITY IS FIRING ON ANOTHER OLD
BOUNDARY IN QUEBEC.  THIS ACTIVITY CUD SURVIVE TO AFFECT THE NRN AND
CNTRL ZNS LATER THIS EVENING...SO MAY HAVE TO EXTEND THE EFFECTIVE
TIME OF THE PCPN TIL MIDN THESE ZNS.  MAY JUST LEAVE A MENTION FOR
THE EVE FOR THE CST...BUT GIVEN THE AMS REMAINS UNSTABLE...MAY
EXTEND THE MENTION THRU MIDN TO THE CST AS WELL.

OTRW...NOT MUCH ELSE IN THE WAY OF FORCING FOR TNGT...SO WL PROBABLY
DROP THE MENTION OF PCPN AS IT DIES OUT DURG THE EVENING.  VIS LOOP
SHOWS SUM ST ALG THE CST...ESP IN THE MID COAST REGION...SO WL BRING
FG BACK INTO THE FCST.  ELSEWHERE...WL MENTION PATCHY FOG...ESP
WHERE RA FALLS.

MOS MINS NUMBERS APPEAR OK...SINCE THERE IS REALLY NO AMS CHANGE
BHND THIS BOUNDARY.

FOR TUE...INGREDIENTS APPEAR TO AVBL FOR A DECENT CONVECTIVE EVENT
TUE AFTN.  LIMITING FACTOR CUD END UP BEING INSTAB...SINCE THE
BREAKUP OF ANY ST...AND INFLUX OF MID LEVEL MOIST AHEAD OF THE FNT.
BLV THAT THERE WL BE A PD OF SUN DURG THE MRNG.  THIS SHUD ALLOW
INSTAB TO MAXIMIZE IN THE AFTN.  BEST CHC FOR SIG CONVECTION WUD BE
SRN NH AND SWRN AND INTERIOR CNTRL...WHERE THE ONSHORE FLO SHUD BE
MITIGATED.  WL NOT ADD ENHANCED WORDING YET...SINCE LACK OF
INSOLATION CUD END UP INTERFERING WITH ACTIVITY...ESP IN CNTRL ME.

AS MENTIONED EARLIER...BLV THERE WL BE AT LEAST A PD OF SS FOR SRN
NH AND SWRN ME...SO THE NGM MOS NUMBERS HERE LUK OK.  ELSEWHERE...WL
STAY CLOSER TO THE AVN MOS NUMBERS.

WL GO WITH A LIKELY POP ALL ZNS...AND MENTION AFTN FOR MOST.

THE ACTIVITY SHUD DIE OFF TUE EVE...WITH THE HIEST POPS ACRS ERN
ZNS.  A BIT DIFFERENCE WITH RESPECT TO HOW QUICK THE FNT GETS OUT FO
THE FA.  NOT SURE THAT RUSHING THE FNT IS WISE...SINCE THE BEST PUSH
WITH THE FNT SEEMS TO RELAX TUE EVE.  WL BRING A CHANGE IN AMS FOR
NRN ZNS...BUT GO CLOSER TO THE WARMER NGM MOS NUMBERS IN THE SRN AND
ERN ZNS.

FOR WED...THE AMS CHANGES FOR JUST ABT EVERYONE...BUT THE QUESTION
IN MY MIND REMAINS:  WL THERE BE ENUF INSTAB LEFTOVER (WITH COLDER
TEMPS ALOFT) FOR CONVECTION.  FOR NOW...WL PROBABLY LIMIT ACTIVITY
TO NRN ZNS...AND LET LATER SHIFTS EVALUATE THE POTNL LATER.

MOS NUMBERS LUK REASONABLE FOR MAXES.

FOR THE EXTENDED...WITH THE UPPER LO IN CLOSE PROXIMITY...WL CONT A
MENTION OF SHRA FOR THU AND FRI...THEN DRY AND WARMER THEREAFTER.

ON THE COASTAL WATERS...WINDS MAY GET CLOSE TO SCA FOR A TIME TUE
AFTN AHEAD OF THE SFC FNT.  SEAS ARE HAVING A HARD TIME COMING
DOWN...BUT THE BOTTOM LINE IS THAT WINDS/SEAS SHUD REMAIN BLO SCA
THRU THE FCST PD.

PRELIM WRKZFP/WRKCWF AVBL SOON.  AS ALWAYS...COMMENTS/OPINIONS
WELCOME.

.GYX...NONE.

HAYES

In the hours before

Local storm report, Jul 9, 4:24 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY, ME
424 PM EDT MON JUL 9 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    MADISON                   ME   WIND DAMAGE
07/09/01   FRANKLIN                       TREE DOWN ACROSS ROUTH 153
                                          BLOCKING ROAD. REPORTED BY
                                          LAW ENFORCEMENT

0250 PM    STRONG                    ME   .75 INCH HAIL
07/09/01   FRANKLIN                       REPORTED BY TOWN
                                          OFFICIALS.

0320 PM    FARMINGTON                ME   .88 INCH HAIL
07/09/01   FRANKLIN                       REPORTED BY SHERIFFS
                                          OFFICE.

0345 PM    LIMERICK                  ME   .75 INCH HAIL
07/09/01   YORK                           REPORTED BY SHERIFFS
                                          OFFICE.

0355 PM    WILTON                    ME   1.00 INCH HAIL
07/09/01   FRANKLIN                       REPORTED BY
SPOTTER.

0414 PM    WATERBORO                 ME   1.00 INCH HAIL
07/09/01   YORK         u                  REPORTED BY COUNTY
                                          EMERGENCY MANAGEMENT
                                          AGENCY.

SJC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:20 PM EDTSevere Thunderstorm WarningGYXFranklin40 min
Jul 9, 2:52 PM EDTSevere Thunderstorm WarningGYXYork38 min
Jul 9, 3:07 PM EDTSevere Thunderstorm WarningGYXFranklin23 min
Jul 9, 3:28 PM EDTSevere Thunderstorm WarningGYXYork62 min
Jul 9, 3:55 PM EDTSevere Thunderstorm WarningGYXFranklin, Kennebec65 min
Jul 9, 5:09 PM EDTSevere Thunderstorm WarningGYXOxford66 min

Nearby

Severe Thunderstorm Warnings in Maine, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.